Some self-similar solutions in river morphodynamics


Journal Article

[1] Aggradation and degradation in one-dimensional channels are often modeled with a simplified nonlinear diffusion equation. Different degrees of nonlinearity are obtained using the Chezy and Manning/Gauckler-Strickler laws for the friction coefficient combined with a sediment transport equation having a generalized form of the Meyer-Peter and Müller formula. Analytical self-similar solutions for the "dam break" and the base-level lowering are presented. While the linear case corresponds to the classic diffusion equation, the main effect of the nonlinearity appears to be the presence of singularities in the self-similar solutions, related to the finite speed of propagation of perturbations. Copyright 2005 by the American Geophysical Union.

Full Text

Duke Authors

Cited Authors

  • Daly, E; Porporato, A

Published Date

  • December 1, 2005

Published In

Volume / Issue

  • 41 / 12

Start / End Page

  • 1 - 5

International Standard Serial Number (ISSN)

  • 0043-1397

Digital Object Identifier (DOI)

  • 10.1029/2005WR004488

Citation Source

  • Scopus